Colorado, 2019Winter Storm and Heavy Snow in Colorado, March 5 to 7, 2019
March 5 to 7, 2019 · NWS GJT · 9 events in 9 counties and zones
A mild and moist atmospheric river event produced widespread precipitation across western Colorado with mountain snow and valley rain. Favorable upper level jet support and orographic flow resulted in significant snow over the northern and central mountains with moderate snow over the southern mountains.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mild and moist atmospheric river event produced widespread precipitation across western Colorado with mountain snow and valley rain. Favorable upper level jet support and orographic flow resulted in significant snow over the northern and central mountains with moderate snow over the southern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 3:12 PM MST, 5 hours 48 minutes earlier.
Area forecast discussion, Mar 5, 3:12 PM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
312 PM MST Tue Mar 5 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 220 PM MST Tue Mar 5 2019
Areas of warm advection related precipitation will move across UT
into northern CO this evening and spread south late tonight. This
should start as sporadic light precipitation and gradually
increase late tonight. The guts of the next storm will move out
of California across Nevada and Utah tonight. The strength of this
storm was still along the west coast late this afternoon and will
not arrive over western CO and eastern UT until later Wednesday
morning. Rain in the valleys and snow in the mountains will become
widespread with wet snow expected to pile up above 8000 feet.
Along with jet dynamics and good vorticity advection, west-
southwest orographic snow will be enhance snowfall and
accumulation, especially on west-facing slopes. The northern half
of the area will receive the best snowfall for the longest period
and so have upgraded the Winter Storm Watch to a Warning in the
northern mountains and the higher portions of the central
mountains. The southern mountains should receive enough snow to
justify a Winter Weather Advisory...all from Wednesday morning
through Thursday. Have issued a Winter Weather Advisory for the
eastern Uinta Mountains beginning midnight tonight.
.LONG TERM...(Thursday through Tuesday)
Issued at 220 PM MST Tue Mar 5 2019
The cold front associated with this storm will drag across
northern and central CO and UT Thursday morning and appears may
get hung up over the central CO mountains. This might produce
an extended period of snowfall over CO zones 9, 10, and 13 until
later Thursday afternoon. This front diminishes and waves north
and east Thursday evening. There should be a brief pause in the
winter weather Thursday night and Friday morning.
The next Pacific storm will push a strong cold front and
significant upper trough through the area Friday and Saturday. The
forecast area remains under the glide path for western storms
through the beginning of next week. Mid-range models project a
strong, warm and unstable southern storm affecting the area next
Monday and Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 220 PM MST Tue Mar 5 2019
VFR conditions will prevail through about 07z then start degrading
over NE UT and NW CO. Layered high and mid-level clouds will
increase and lower this evening then snowfall will begin over the
higher mountains in the eastern Uintas after midnight with the
snow level slowly lowering overnight. CIGS below ILS breakpoints
area expected at KVEL and KHDN between 07z and about 09z.
The snowfall will spread across the rest of the mountains by
sunrise Wednesday and continue through the day. ILS CIGS will be
widespread with areas of MVFR and local IFR conditions in heavier
showers. Mountains will be obscured after 13z with areas of
mechanical turbulence caused by strong west to southwest winds
aloft.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Wednesday to 6 PM MST Thursday
for COZ017>019.
Winter Storm Warning from 6 AM Wednesday to 6 PM MST Thursday
for COZ004-009-010-012-013.
UT...Winter Weather Advisory from midnight tonight to 8 AM MST
Thursday for UTZ023.
Winter Weather Advisory from 6 AM Wednesday to 6 PM MST Thursday
for UTZ028.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...CCHazardous weather outlook, Mar 5, 4:51 AM MST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MST Tue Mar 5 2019
COZ001>014-017>023-UTZ022>025-027>029-061200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MST Tue Mar 5 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No significant weather is expected today, however snow showers
will begin to move into the area tonight as the leading edge of
deep Pacific moisture reaches the area. Snowfall will be scattered
in nature and largely limited to mountain areas. Accumulations
will be light with minimal impacts from snowfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Late tonight through Thursday...Another easterly propagating
Pacific storm will move through the area potentially bringing
another round of heavy snow to the mountains. Mild temperatures
are expected to limit heavy snow to mountain areas above 8000 feet
with rain, or a mix of rain and snow. This system may bring as
much as another 10 to 20 inches with locally higher amounts to the
northern and central Colorado mountains.
Thursday night...Light scattered snow showers over the mountains.
Friday and Saturday...Another Pacific storm moves through the
area with significant snowfall accumulations possible.
Sunday and Monday...Forecast models remained mixed, but
significant winter weather appears unlikely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
5 heavy snow, 3 winter weather, 1 winter storm. Local standard time, as filed.
Heavy Snow, Elkhead and Park Mountains
- When
- March 5, 9:00 PM MST to March 7, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with up to 28 inches estimated at the Tower SNOTEL site.
Heavy Snow, West Elk and Sawatch Mountains
- When
- March 6, 1:00 AM MST to March 7, 6:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 16 to 20 inches of snow fell across the area with an estimated 42 inches at the Schofield Pass SNOTEL site.
Heavy Snow, Grand and Battlement Mesas
- When
- March 6, 2:00 AM MST to March 7, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 15 to 20 inches of snow fell across the area.
Heavy Snow, Southwestern San Juan Mountains
- When
- March 6, 2:00 AM MST to March 7, 5:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with up to 24 inches estimated at the Molas Lake SNOTEL site.
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 6, 3:00 AM MST to March 7, 5:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 12 to 20 inches of snow fell across the area with up to 23 inches estimated at the Ivanhoe SNOTEL site. Vail and Vail Pass were closed along Interstate 70 as a result of a natural avalanche of 6 feet of deep snow on Thursday morning, March 7th. Additional triggers released 9 more feet of snow.
Winter Storm, Flattop Mountains
- When
- March 6, 4:00 AM MST to March 7, 4:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Favored slopes received 12 to 20 inches of snow with close to 6 inches elsewhere.
Winter Weather, Roan and Tavaputs Plateaus
- When
- March 6, 7:00 AM MST to 11:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Periods of heavy, blowing snow led to significant impacts along Colorado Highway 139 as winds gusted up to 50 MPH. An automated station over Douglas Pass reported visibilities of less than 1 mile.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 6, 7:00 AM MST to March 7, 3:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
An estimated 8 inches of snow fell at the Columbine Pass SNOTEL site.
Winter Weather, Northwestern San Juan Mountains
- When
- March 6, 9:00 AM MST to March 7, 4:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the area with up to 12 inches measured over Red Mountain Pass. Winds gusted from 45 to 50 MPH.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Ohio, March 5, 201929 injured · $1.5 million · 1 event
- Cold in Wisconsin, March 5, 20191 death · 1 event
- Flash Flooding and Debris Flows in California, March 5 to 8, 2019$80,000 · 56 kt wind · 40 events
- Cold in North Carolina, March 5 to 6, 201912 events
- Flooding and High Wind in California, March 5 to 6, 201952 kt wind · 9 events
- Flash Flooding and Heavy Snow in California, March 5 to 6, 2019$9,000 · 5 events
- Waterspouts in Gulf of Mexico, March 5, 20194 events
- Heavy Snow and Heavy Rain in California, March 5 to 8, 20194 events
- Lake-Effect Snow in New York, March 5 to 7, 20193 events
- Cold in West Virginia, March 5, 20192 events
- Heavy Snow and Heavy Rain in Nevada, March 5 to 8, 20192 events
- Frost and Freeze in Oregon, March 5, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801583, 801586, 801584, 801591, 801585, 801587, 801588, 801589, 801590.